Washington, 2020Wildfire and Dust Storm in Washington, September 7 to 28, 2020
September 7 to 28, 2020 · NWS OTX · 18 events in 7 counties and zones
Very dry and critical fire conditions over Eastern Washington during July and August produced dry fuels across the region. These fuels, with an incoming cold front's strong winds, created an outbreak of wildfires, blowing smoke, and dust late September 6th - 7th.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $15 million
- Crop damage
- $11,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry and critical fire conditions over Eastern Washington during July and August produced dry fuels across the region. These fuels, with an incoming cold front's strong winds, created an outbreak of wildfires, blowing smoke, and dust late September 6th - 7th. These conditions ignited over 20 wildfires which destroyed hundreds of thousand acres of land, crops, and homes. 80 percent of the small town of Malden, and nearby Pine City, burned during a fast moving wildfire. There were over 500 miles of Interstate 90, state highways, and roads closed due to fires, low visibility from smoke and dust, and blocked from downed trees. One fatality and two severe injuries occurred when trying to escape one of the wildfires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 6, 9:01 PM PST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 6, 9:01 PM PST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1001 PM PDT Sun Sep 6 2020
.SYNOPSIS...
A vigorous cold front is forecast to push through the region on
Monday morning resulting in much cooler temperatures, strong
northeast winds, heightened fire danger, and areas of blowing
dust. The cooler temperatures will persist through Tuesday with
patchy frost possible in the sheltered northern valleys. Another
warming trend will begin by midweek and could continue through
next weekend.
&&
.DISCUSSION...
Tonight and Monday: The upper ridge amplifies in the eastern
Pacific allowing a vigorous cold front to drop in from the north.
Blowing dust in the Columbia Basin and potential for rapid fire
spread with any new or existing fires are the main concerns.
Temperatures Monday will drop 10-20 degrees compared to Sunday.
Winds: Wind advisories remain in place for much of the region.
Models continue to show north winds increasing overnight down the
Okanogan Valley towards the Moses Lake area where a wind advisory
begins at 2 am. A second burst of wind reaches the N Idaho
Panhandle early to mid Monday morning before rapidly pushing south
and west through the Spokane/Coeur d'Alene area and the Upper
Columbia Basin and WA Palouse late morning into the early
afternoon. Pressure gradients and strength of cold advection
supports a period of stronger winds with the front passage with
sustained winds 20-30 MPH with gusts to 40-50 MPH. Windy
conditions will continue behind the front into the afternoon
before subsiding in the evening as pressure gradients and mixing
potential begin to relax.
Blowing dust: A blowing dust advisory has been issued for the
Waterville Plateau, Moses Lake area, Upper Columbia Basin, and WA
Palouse. The expected winds combined with freshly plowed fields
has the potential to produce visibility restrictions on area
roadways with localized visibility below a quarter mile possible.
Roads of greatest concern include portions of Highway 2, I-90 from
Vantage to Ritzville, Highway 395 from Ritzville to Tri-Cities,
as well as Highways 26 and 261. This may impact Labor Day travel
with potential road closures.
Fire concerns: A Red Flag Warning remains in place for much of
Central and Eastern Washington except the Cascades. Drier air
behind the front will result in near critically low relative
humidity which combined with the strong winds may result in rapid
fire spread with any new or existing fires. Potential morning
showers in the north ID Panhandle and far NE Washington with the
front passage should somewhat mitigate the fire concerns for this
area.
Other impacts: Occasionally these strong cold fronts from the
north produce localized tree damage especially in the north ID
Panhandle. The early onset of winds between 6-10 AM over the North
ID Panhandle may catch some people off guard. This leads to
enhanced concerns due to increased recreation associated with
Labor Day weekend.
Monday night: Cold temperatures will be the main story across the
northern mountain valleys, ID Panhandle, and locally on the
palouse and Highway 2 corridor from Wilbur to Davenport as winds
decouple and become light. Areas of frost are expected with lows
in the colder spots dropping into the low to mid 30s. JW
Tuesday through Sunday: Winds will continue to relax as the
trough slides south on Tuesday. The airmass overall will trend
drier as the front pushes through the Rockies and a ridge begins
to push in from the west. Along with lighter winds, temperatures
aloft will gradually warm. In the event any smoke from nearby
wildfires drifts into the lower elevation basin areas, poor mixing
may play a part into poor ventilation and air quality going into
Wednesday. Something to keep in mind.
Wednesday temperatures will begin to rebound even more with the
ridge moving inland into the Pacific Northwest. Temperatures will
climb back up to or just above seasonal normal for most areas in the
northeast. The rest of the extended forecast period is pretty quiet
with the main takeaway being warm and dry through the week. The next
opportunity for breezy conditions will be Saturday/Sunday as a
shortwave dips south from British Columbia. /Dewey
&&
.AVIATION...
06Z TAFS: A strong cold front will significantly increase winds
out of the north to northeast on Monday. First surge of wind comes
down Okanogan Valley into Moses Lake late tonight and early
Monday, followed by a surge of NE winds reaching KGEG/KSFF/KCOE
15-18z MON before spreading south towards KPUW/KLWS 19-21z.
Blowing dust is expected to reduce visibility in the Columbia
Basin, locally to a quarter mile or less near recently plowed
fields. But confidence is low of precise restrictions at any given
point including KMWH so for now indicated MVFR conditions.
Winds speed start to decline after after 22-03Z from the north.
Away from the blowing dust, expect VFR conditions. /Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 53 69 41 72 43 83 / 0 0 0 0 0 0
Coeur d'Alene 57 67 39 70 43 82 / 0 10 0 0 0 0
Pullman 55 71 35 70 40 81 / 0 0 0 0 0 0
Lewiston 63 78 45 76 48 86 / 0 0 0 0 0 0
Colville 53 74 38 76 38 86 / 0 20 0 0 0 0
Sandpoint 55 66 37 69 40 81 / 10 20 0 0 0 0
Kellogg 55 63 40 68 47 80 / 0 10 0 0 0 0
Moses Lake 64 80 47 76 45 86 / 0 0 0 0 0 0
Wenatchee 66 83 51 75 54 85 / 0 0 0 0 0 0
Omak 62 79 48 77 50 87 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 5 AM to 5 PM PDT Monday for Coeur d'Alene
Area-Northern Panhandle.
WA...Wind Advisory from 5 AM to 5 PM PDT Monday for Northeast
Mountains-Spokane Area-Washington Palouse.
Red Flag Warning from 11 AM to 8 PM PDT Monday for East
Washington Central Cascade Valleys (Zone 677)-East
Washington Northern Columbia Basin (Zone 673)-East
Washington Okanogan/Methow Valleys (Zone 684)-East
Washington Palouse and Spokane Area (Zone 674)-East
Washington South Central Cascade Valleys (Zone 676).
Wind Advisory from 2 AM to 8 PM PDT Monday for Moses Lake Area-
Okanogan Valley-Upper Columbia Basin-Waterville Plateau.
Red Flag Warning from 11 AM to 8 PM PDT Monday for East
Washington Northeast (Zone 686)-East Washington Okanogan
Highlands (Zone 687).
Blowing Dust Advisory from 5 AM to 8 PM PDT Monday for Moses
Lake Area-Upper Columbia Basin-Washington Palouse-
Waterville Plateau.
&&Hazardous weather outlook, Sep 6, 4:27 AM PST, 19 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
527 AM PDT Sun Sep 6 2020
IDZ001-002-004-WAZ032>038-041-043-044-071300-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
527 AM PDT Sun Sep 6 2020
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Areas of blowing dust is possible across the Waterville Plateau
and into the Columbia Basin. Visibilities of a quarter mile or
less is possible at times, which could lead to road closures.
Difficulty driving high profile vehicles along east west roads is
expected. Damage to trees and limbs is possible. Trees could be
blown down and power outages may result. Lakes will become choppy
and dangerous to be on. Gusty winds will blow around unsecured
objects. Anyone outdoor recreating this weekend should make plans
to be in a safe location by early Monday morning.
IDZ003-026-027-WAZ031-042-071300-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-East Slopes Northern Cascades-
527 AM PDT Sun Sep 6 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Breezy to windy conditions are expected Monday.
Event by event
7 dust storm, 6 wildfire, 5 strong wind. Local standard time, as filed.
Wildfire, Okanogan Valley
- When
- September 7, 12:00 AM PST to September 24, 11:59 PM PST
- Where
- Okanogan Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $11 million
- Reported by
- Park/Forest Service
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The Cold Springs Wildfire, 3 miles south of Omak, was ignited due to unknow causes late September 6th. It was fueled by a high wind event and grew rapidly. The wildfire became known as the Pearl Hill Wildfire when it crossed the Columbia River. Two adults were severely injured and one infant passed away. After numerous road closures and a total 55 structures lost, the total acres damaged grew to 413,653 with 8.4 million dollars cost fighting the fire. The wildfires were fully contained by mid-September.
Wildfire, Spokane Area
- When
- September 7, 9:40 AM PST to September 28, 11:59 PM PST
- Where
- Spokane Area forecast zone
- Property damage
- $160,000
- Crop damage
- $6,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Whitney Wildfire, 6 miles northwest of Davenport, was ignited by a downed powerline on September 7th. Fueled by dry conditions and strong wind gusts, the extreme fire behavior and rapid growth lead to a total 127,430 acres, which included buildings, livestock, and grass lost. The cost of fighting the fire was calculated at 2.5 million dollars and contained by mid-September.
Wildfire, Washington Palouse
- When
- September 7, 9:45 AM PST to September 14, 11:59 PM PST
- Where
- Washington Palouse forecast zone
- Property damage
- $850,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The Manning Road Wildfire, 13 miles northwest of Colfax, was ignited by unknown sources on September 7th. It was fueled by a high wind event and dry conditions. A total five structures were lost and acres damaged rose to 2,885 before containment a week later. The cost of fighting the fire was calculated at 250,000 dollars.
Dust Storm, Upper Columbia Basin
- When
- September 7, 10:20 AM PST to 10:30 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A trained spotter in Ritzville, Washington reported visibility less than a quarter mile due to blowing dust.
Strong Wind, Northeast Mountains
- When
- September 7, 11:00 AM PST to 11:30 AM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public posted photos on social media of numerous boats untied from docks and docks ripped from foundations at Loon Lake due to strong winds. There were downed trees and fences blown over surrounding the lake.
Strong Wind, Moses Lake Area
- When
- September 7, 11:05 AM PST to 11:10 AM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 28 kt (32 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A trained spotter reported a tree snapped at the base by strong winds. No damage was reported.
Wildfire, Washington Palouse
- When
- September 7, 11:05 AM PST to September 14, 11:59 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The Malden Wildfire was ignited by a tree on a powerline and fueled by high winds and dry conditions on September 7th. Eighty percent of the small community of Malden, and nearby town of Pine City, were destroyed by the fire. This included 121 homes, eight businesses, 94 other buildings, and more than 15,000 acres. The cost of fighting the fire was calculated at 800,000 dollars and fully contained by September 14th.
Dust Storm, Upper Columbia Basin
- When
- September 7, 11:30 AM PST to 6:30 PM PST
- Where
- Upper Columbia Basin forecast zone
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Department of Highways reported US Highway 395 from Interstate 90 to State Route 26 was closed due to poor visibility and collisions due to dust.
Strong Wind, Spokane Area
- When
- September 7, 12:00 PM PST to 12:05 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The local broadcast media reported that a large tree down damaged numerous cars in Spokane due to strong winds.
Strong Wind, Spokane Area
- When
- September 7, 12:00 PM PST to 3:00 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The local utility company reported 39,900 customers in Spokane County without power as a result of strong winds bringing down power lines.
Wildfire, Okanogan Highlands
- When
- September 7, 12:00 PM PST to September 27, 11:59 PM PST
- Where
- Okanogan Highlands forecast zone
- Property damage
- $1.9 million
- Reported by
- Park/Forest Service
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Inchelium Complex Wildfires, 1 mile north of Inchelium, was ignited by human causes on September 7th. The Inchelium Complex was comprised by three fires on the Colville Indian Reservation: Inchelium Highway, Fry, and Kewa Field. The wildfires grew to 19,399 acres of timber and brush. They were driven largely by strong winds and dry conditions before contained by the end of September. The cost of fighting the fires was calculated at 8.1 million dollars.
Strong Wind, Spokane Area
- When
- September 7, 12:30 PM PST to 12:35 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The local broadcast media reported a tree fell and damaged an apartment building in Spokane Valley due to strong winds.
Dust Storm, Upper Columbia Basin
- When
- September 7, 1:00 PM PST to 6:30 PM PST
- Where
- Upper Columbia Basin forecast zone
- Property damage
- $150,000
- Reported by
- Department of Highways
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Washington Department of Transportation reported Interstate 90 closed from Ritzville to the Grant-Adams County line due to low visibility from dust and smoke. The blowing dust caused several collisions with one involving 9 vehicles.
Dust Storm, Upper Columbia Basin
- When
- September 7, 2:00 PM PST to 6:45 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Washington Department of Transportation reported State Route 261 closed between Washtucna and Interstate 90 at Ritzville due to poor visibility from dust.
Wildfire, Okanogan Highlands
- When
- September 7, 3:00 PM PST to September 16, 11:59 PM PST
- Where
- Okanogan Highlands forecast zone
- Property damage
- $1.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Customs Road Wildfire, 1 mile west of Curlew, was started by human causes on September 7th. There were 11 structures lost. The wildfire grew to 2,208 acres, driven by wind and topography, before largely contained by mid-September. The cost of fighting the fire was calculated at 850,000 dollars.
Dust Storm, Upper Columbia Basin
- When
- September 7, 4:45 PM PST to 6:30 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Washington Department of Transportation reported State Route 26 closed for 21 miles from US 395 to Washtucna due to poor visibility from blowing dust.
Dust Storm, Washington Palouse
- When
- September 7, 4:45 PM PST to 7:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The Washington Department of Transportation reported State Route 23 closed between St. John and Sprague due to blowing dust and wildfire smoke.
Dust Storm, Upper Columbia Basin
- When
- September 7, 8:30 PM PST to September 8, 7:10 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Washington Department of Transportation reported State Route 21 closed due to poor visibility from dust and wildfire smoke.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, September 7 to 9, 202016 deaths · $270,000 · 57 kt wind · 6 events
- Wildfire in Oregon, September 7 to 30, 20207 deaths · 38 injured · 11 events
- High Wind and Strong Wind in Oregon, September 7 to 8, 20205 deaths · $3.6 billion · 80 kt wind · 8 events
- Heavy Snow and High Wind in Utah, September 7 to 9, 20201 death · 24 injured · $8.6 million · 86 kt wind · 9 events
- High Wind in Washington, September 7 to 8, 2020$1.1 billion · 58 kt wind · 3 events
- High Wind in Oregon, September 7, 20201 death · 54 kt wind · 2 events
- Flash Flooding and Hail in Ohio, September 7 to 8, 2020$1.3 million · 2 in hail · 29 events
- Wildfire and High Wind in Idaho, September 7 to 8, 2020$2.6 million · 56 kt wind · 3 events
- High Wind in Idaho, September 7 to 8, 20202 injured · $300,000 · 67 kt wind · 15 events
- Tornado and Flash Flooding in Ohio, September 7 to 8, 2020$120,000 · EF0 · 38 events
- Wildfire in Idaho, September 7 to 12, 2020$600,000 · 2 events
- High Wind and Strong Wind in Montana, September 7, 2020$211,000 · 65 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920824, 920979, 920992, 919556, 920810, 919866, 922077, 919856, 920806, 920807, 920825, 920805, 919858, 919861, 920821, 920822, 920823, 919865.